Editorial June 2003 Issue

Right With You

Again, WDJís articles become personally relevant.

A recent visit to the Veterinary Medical Teaching Hospital at the University of California, Davis, brought this monthís lead article ("Administer With Care") home to me. I had made an appointment for my elderly dog Rupert, who is now living with my father Ė in the heart of Californiaís heartworm country. Iíve felt fine about not giving heartworm preventive drugs to Rupe for the past eight years; neither mosquitoes nor infection rates are enough of a concern where I live (in my experience and opinion) to warrant the medications. But in the foothills of the Sierra mountains where my dad lives, heartworms and the mosquitoes that perpetuate their life cycle are epidemic.

Weíve published a number of articles on heartworm disease, and Iím aware of the benefits and risks of the preventive drugs, as well as some of the alternatives available. However, I have to keep things simple for my dad; the only way Iím going to feel confident that Rupert is fully protected from the disease is to obtain a heartworm preventive drug, and then call my dad once a month to tell him to give it to Rupe.

So I had Dad and Rupert meet me at the vet school in Davis, which is about halfway between our homes and the place where Rupert has had more than a few visits for treating and monitoring his cardiac arrythmia. I wanted to talk to a doctor who had the benefit of Rupeís entire medical history and who could answer questions about potential problems with Rupertís taking medications for arrythmia and the heartworm preventive concurrently.

I was a little shocked when Rupe got out of my dadís car. Heís 13 years old, and heís been getting less and less agile, but he was really quite stiff and lame after his two-hour car ride.

The veterinarian and vet students who examined Rupert were also concerned with his condition. After a thorough physical exam, they concluded that his lameness was due to a combination of arthritis and ďblownĒ cruciate ligaments in both hind limbs. And they suggested giving Rupert a non-steroidal anti-inflammatory drug such as Rimadyl Ė if his bloodwork indicated his liver function and blood chemistry was okay.

However, the tests revealed distressing signs indicating renal problems Ė perhaps typical for an old dog, but definitely putting him at higher risk for complications from the medication. And since Iím not certain my dad would notice subtle side effects of the medication if they developed, Iím loath to try one of the NSAIDs yet.

For now, Iím having my dad give Rupe a glucosamine/chondroitin supplement and some vitamin C. And Iíve made an appointment for further tests to investigate his kidney problem.

-Nancy Kerns

Comments (0)

Be the first to comment on this post using the section below.

New to Whole Dog Journal? Register for Free!

Already Registered?
Log In